CSN Login
Members Online: 7

5 Day Hi-Dose Pred. OK?

Folks24
Posts: 104
Joined: Feb 2007

I am starting chemo tomorrow R-Chop. One of the pills the dr wants me to take is Prednisone 20mg.

BUT she has me prescribed FIVE TABLETS (total 100mg) for five days and then I am off it completely. Then when I have chemo again in 3 wks I will be prescribed do that again.

Does that seem abnormally high to you or have some of you taken high doses and is it odd to just drop off afterwared? I'm asking the dr tomorrow but would like some feedback.
THANKS!

COBRA666's picture
COBRA666
Posts: 2418
Joined: May 2010

Folks,
I was treated with R-CVP. Each time I had chemo I was given the Pred,20mg for 5 days. It is a high dose if you are not used to taking it. It will keep you awake and in some people it has other reactions. I was lucky in that respect. It only kept me up all night long dancing on the ceiling. By the way you will find that to be a lonely time because you are by yourself. You will probably do a lot of self thinking. Thats normal as well. John

COBRA666's picture
COBRA666
Posts: 2418
Joined: May 2010

Sorry,it was 100mgs for five days,not 20mgs. John

allmost60's picture
allmost60
Posts: 3175
Joined: Jul 2010

Hi,
100mg a day for 5 days is pretty standard. I was able to talk my doctor into lowering my dose to 60mg a day, however, I did not do R-CHOP, but instead CVP-R. I'm not sure if a lowered dose is allowed with R-CHOP, but you could certainly ask your doctor. As far as dropping off completely after the 5th day, that is pretty much standard also. One person in our group, I think Beth, got to taper down with her pred, so maybe you can ask your Doctor about doing it that way. The reason high dose prednisone is used is to keep our organs from swelling and to keep inflamation down. It's a nasty part of the chemo protocol, but it's there for a good reason, or so my doctor says. I hope things go well for you and I will keep you in my prayers. Sue
(FNHL-2-3A-6/10)

COBRA666's picture
COBRA666
Posts: 2418
Joined: May 2010

Dang Sue,
We responded at the same time.Are you watching me? LOL

Avantgardener's picture
Avantgardener
Posts: 31
Joined: Apr 2012

I haven't done the R-CHOP chemo yet - I have an autoimmune disorder on top of the lymphoma, which causes my body to not make enough platelets, and to wipe out the few that it does make, and they can't even think about the R-CHOP until the platelets get into some kind of normal range. Last test result was 45, which is still quite low, but better than 18, where they started!

Anyway. I'm on Rituxan only for now, along with prednisone. I started off with 100 mg. per day for about 3 weeks. They have been gradually stepping it down, and now I'm at 5 mg. and hoping I will go off of it next week. Nasty side effects - I am very manic and sleeping only about 5 hours a night. Since my lymphoma diagnosis on 4/13/12, I have painted the entire inside of the house - and I didn't even come home from the hospital until 4/26. In addition, I have puffy feet and ankles, and I'm sure I would have gained weight had I not been very careful about what I was eating.

Don't sign me up for the Prednisone fan club, but the extra energy can be to your advantage, and if you are careful about calories you can avoid the weight gain.

Hope we are both off it soon!

allmost60's picture
allmost60
Posts: 3175
Joined: Jul 2010

The day of my 4th round of chemo(Nov 2010) I asked my Onc if he could admit me to the hospital for the next 5 days and just knock me out. He looked at me like I was nuts..ha! It was then that he finally took the time to explain to me, in detail, why the pred was so important. He also upped my nightly dose of Alprazolam which helped a little bit to take the edge off of the pred. Nasty stuff, but necessary. Love...Sue (FNHL-2-3A-6/10)

po18guy
Posts: 245
Joined: Nov 2011

At the start of my treatment, Dr. explained to me that, if you introduced prednisone into a Petrie dish of cancer cells, three quarters of them would die. It is an excellent anti-inflammatory, but also hammers your immune system, so it cannot be used continuously. You will get a lot accomplished when you are taking it, that is certain. Your appetite will probably increase substantially, as well. Just watch for moodiness when you are on it and for depression once you discontinue it. Mention this to your caregivers, so that they can keep an eye on you. Might ask doctor what to do if you react negatively to the sudden withdrawal from it.

jimwins's picture
jimwins
Posts: 2085
Joined: Aug 2011

Hi Folks,

Prednisone can be wonderful in treating many things but there are side effects.
Your dosage is probably typical with chemo therapy. I pretty much agree with
all the other posts. By around the third round, you should have a good idea
of how you handle the chemo and everything that comes with it and it will
be easier to deal with :). They will be monitoring many things with your blood
work and signs and symptoms so you won't get into hot water.

I think prednisone is often ramped up and down when treating inflammations and
certain other issues. Evidently it's not in chemo. I think high (similar)
doses are also given to transplant patients to prevent rejection.

Here's a little bit of info at a webiste re: prenisone use in chemotherapy:

Prednisone use in chemo

You might plan ahead and have some alternative (safe) activities lined up in case you
can't sleep. Also, have handy some quick to prepare foods/snacks for when you
get hungry around regular meals. And as mentioned, explain to your caregivers
and loved ones you may not exactly be yourself while it's effecting you (moodiness,
less emotional control, etc.).

As you learn how you react to treatment, you can do things ahead of time to prepare
and futher minimize side effects of treatment. These are some of things I learned
for me:

1. I started taking senokot the day before my chemo started - the treatment definitely
constipated me (joy joy).

2. During treatment and for about a week after, I avoided eating acidic foods to
prevent mouth irritation. (I had a mouth sore during my first treatment and I'm
quite sure it was because I ate spicy/vinegary food at that time.)

3. I had a heating pad available (only used it once) for the bone aches I got
from the neulasta shot. (I will add I had vicodin left over from a surgery that
the doctor okayed me to take as needed for the aches from the neulasta and it
helped a great deal.) For me the aches were in my lower back/hips and radiated
to my sternum (breast bone) and was bad enough to keep me awake.

4. Be good to yourself. Don't buy a boat - but you can do things in small ways.
I would treat myself to a nice chocolate milk shake now and then and my sister
and her husband and I would treat ourselves to a nice steak meal on occasion.

I didn't mean to write a novel here - was just thinking of things I did during
treatment. You're gonna be fine. Please keep us posted and you're welcome
to come here anytime and share (vent, cry, laugh, whatever).

Hugs and positive thoughts,

Jim
DX: DLBL 4/2011, Chemo completed 10/2011, currently in remission. :)

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network